Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 45, NWS La Crosse, WI

April 17, 2019Clark County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Apr 17, 2019, 9:51 PM CDT for Clark County, Wisconsin. It took effect at Apr 17, 2019, 11:35 PM CDT. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Apr 17, 2019, 9:51 PM CDT (02:51 UTC)
In effect from
Apr 17, 2019, 11:35 PM CDT
Expired
Apr 18, 2019, 8:42 PM CDT
In force
21 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Clark County, WI

The radar

The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River (WI) at Neillsville (NEIW3). The gauge peaked at 18.42 ft at Apr 18, 2019, 2:00 AM CDT.

actionminormoderate10152004/1804/1904/20
Action stage
16 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05381000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

230 
WGUS43 KARX 180251
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
951 PM CDT Wed Apr 17 2019

.Minor flooding expected along the Black River near Neillsville.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC019-181450-
/O.NEW.KARX.FL.W.0045.190418T0450Z-190419T0142Z/
/NEIW3.1.RS.190418T0450Z.190418T0600Z.190418T0742Z.NO/
951 PM CDT Wed Apr 17 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Black River at Neillsville.
* until Thursday evening.
* At 9:00 PM Wednesday the stage was 16.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage tonight and continue to 
  rise to near 18.8 feet by Thursday morning. The river will fall 
  below flood stage later Thursday morning.
* Impact...At 18.0 feet...Some agricultural land begins to flood.

&&
 
LAT...LON 4475 9060 4455 9056 4444 9068 4444 9070 4475 9064

$$

CA
3 follow-up statements
413 
WGUS83 KARX 180438
FLSARX


Flood Statement
National Weather Service La Crosse WI
1138 PM CDT Wed Apr 17 2019

.Flood warnings continue along the Black River from Neillsville to 
the Mississippi river. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC019-181937-
/O.EXT.KARX.FL.W.0045.190418T0435Z-190419T0142Z/
/NEIW3.1.RS.190418T0429Z.190418T0600Z.190418T0742Z.NO/
1138 PM CDT Wed Apr 17 2019

The Flood Warning continues for
  The Black River at Neillsville.
* from this evening to Thursday evening...Or until the warning is 
  cancelled.
* At 11:00 PM Wednesday the stage was 17.7 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 18.8 feet by Thursday morning. The river will fall 
  below flood stage by Thursday morning.
* Impact...At 18.0 feet...Some agricultural land begins to flood.

&&
 
LAT...LON 4475 9060 4455 9056 4444 9068 4444 9070 4475 9064

$$

WIC053-181937-
/O.EXT.KARX.FL.W.0040.000000T0000Z-190420T2100Z/
/BRFW3.2.RS.190417T0809Z.190418T1800Z.190420T0300Z.NO/
1138 PM CDT Wed Apr 17 2019

The Flood Warning continues for
  The Black River at Black River Falls.
* until Saturday afternoon...Or until the warning is cancelled.
* At 10:00 PM Wednesday the stage was 49.7 feet.
* Flood stage is 47.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 53.4 feet by 
  Thursday. The river will fall below flood stage Friday evening.

&&
 
LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080

$$

WIC063-121-181937-
/O.CON.KARX.FL.W.0043.190419T0200Z-190423T0600Z/
/GALW3.2.RS.190419T0200Z.190420T1200Z.190422T1200Z.NO/
1138 PM CDT Wed Apr 17 2019

The Flood Warning continues for
  The Black River Near Galesville.
* from Thursday evening to late Monday night...Or until the warning 
  is cancelled.
* At 10:45 PM Wednesday the stage was 9.5 feet.
* Flood stage is 12.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by Thursday evening and continue 
  to rise to near 13.6 feet by Saturday morning. The river will fall 
  below flood stage by Monday morning.
* Impact...At 12.0 feet...Flooding mainly impacts wildlands and 
  agricultural pasture land. However the approach to the south end of
  the County Road VV Bridge over the Black River may be flooded.

&&
 
LAT...LON 4411 9097 4393 9135 4395 9138 4407 9133 4413 9100

$$
198 
WGUS83 KARX 180828
FLSARX


Flood Statement
National Weather Service La Crosse WI
328 AM CDT Thu Apr 18 2019

...High Water Along the Black River...

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC019-182328-
/O.EXT.KARX.FL.W.0045.000000T0000Z-190419T0219Z/
/NEIW3.1.RS.190418T0436Z.190418T0700Z.190418T0819Z.NO/
328 AM CDT Thu Apr 18 2019

The Flood Warning continues for
  The Black River at Neillsville.
* until this evening...Or until the warning is cancelled.
* At  3:00 AM Thursday the stage was 18.2 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring.
* Forecast...The river crested early this morning at 18.44 feet 
and will continue to fall...dropping below flood stage late this 
morning.
* Impact...At 18.0 feet...Some agricultural land begins to flood.

&&
 
LAT...LON 4475 9060 4455 9056 4444 9068 4444 9070 4475 9064

$$

WIC053-182328-
/O.CON.KARX.FL.W.0040.000000T0000Z-190420T2100Z/
/BRFW3.2.RS.190417T0809Z.190418T1800Z.190420T0300Z.NO/
328 AM CDT Thu Apr 18 2019

The Flood Warning continues for
  The Black River at Black River Falls.
* until Saturday afternoon...Or until the warning is cancelled.
* At  2:00 AM Thursday the stage was 53.3 feet.
* Flood stage is 47.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 55 feet late 
this morning. The river will fall below flood stage Friday evening.

&&
 
LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080

$$

WIC063-121-182328-
/O.CON.KARX.FL.W.0043.190419T0200Z-190423T0600Z/
/GALW3.2.RS.190419T0200Z.190420T1200Z.190422T1200Z.NO/
328 AM CDT Thu Apr 18 2019

The Flood Warning continues for
  The Black River Near Galesville.
* from this evening to late Monday night...Or until the warning is 
  cancelled.
* At  2:45 AM Thursday the stage was 9.8 feet.
* Flood stage is 12.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 13.6 feet by Saturday morning. The river will fall 
  below flood stage by Monday morning.
* Impact...At 12.0 feet...Flooding mainly impacts wildlands and 
  agricultural pasture land. However the approach to the south end of
  the County Road VV Bridge over the Black River may be flooded.

&&
 
LAT...LON 4411 9097 4393 9135 4395 9138 4407 9133 4413 9100

$$
343 
WGUS83 KARX 181135
FLSARX


Flood Statement
National Weather Service La Crosse WI
635 AM CDT Thu Apr 18 2019

.Flood warning has been cancelled for the Black River at Neillsville
but the flood warning still continues for the Black River at Black 
River Falls.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC019-181205-
/O.CAN.KARX.FL.W.0045.000000T0000Z-190419T0219Z/
/NEIW3.1.RS.190418T0436Z.190418T0700Z.190418T0917Z.NO/
635 AM CDT Thu Apr 18 2019

The Flood Warning is cancelled for
  The Black River at Neillsville.
* At  5:15 AM Thursday the stage was 17.7 feet.
* Flood stage is 18.0 feet.
* Fell below flood stage at  4:17 AM Thursday.
* Forecast...The river will continue to fall to 11.0 feet by Friday 
  morning.
* Impact...At 16.0 feet...The river is near bankfull in some 
  locations.

$$

WIC053-190234-
/O.CON.KARX.FL.W.0040.000000T0000Z-190420T2100Z/
/BRFW3.3.RS.190417T0809Z.190418T1800Z.190420T0300Z.NO/
635 AM CDT Thu Apr 18 2019

The Flood Warning continues for
  The Black River at Black River Falls.
* until Saturday afternoon...Or until the warning is cancelled.
* At  5:00 AM Thursday the stage was 55.5 feet.
* Flood stage is 47.0 feet.
* Major flooding is occurring and Major flooding is forecast.
* Forecast...The river will continue rising to near 57.4 feet by 
  today. The river will fall below flood stage Friday evening.

&&
 
LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080

$$

MEA

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Apr 17, 6:15 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 17, 6:15 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
615 PM CDT Wed Apr 17 2019

.SHORT TERM...(This evening through Thursday)
Issued at 254 PM CDT Wed Apr 17 2019

There remains a small threat for a strong to severe storm early this
evening across portions of northeast Iowa into southwest Wisconsin.
The area of low pressure is still expected to track northeast into
northern Wisconsin this evening. This should allow the warm sector
to briefly advance north into parts of the region with dew points
quickly climbing into the upper 50s to lower 60s creating surface
based CAPEs of 500 to 1000 J/kg. Ample 0-3km shear, up to 40 knots,
will reside over the warm sector with about 20 to 25 knots of this
in the 0-1 km layer. If any storms can become rooted in the boundary
layer, they could produce a brief tornado. However, forecast
soundings from several runs of the RAP suggest there is a very short
1 to 2 hour window where the cap might erode long enough for the
storms to become surface based. Even if they do, the CAPE profile
still does not all that favorable being very skinny and suggesting
the updrafts may not be strong enough to survive for very long.
Overall, this continues to be a very marginal severe weather threat
but one that will have to monitored until the cold front moves
through early this evening.

Once the low goes by the area, low level cyclonic flow will set up
for Thursday. This combined with the main upper level trough could
be enough to generate some shower across parts of the region and
have kept in some small rain chances for that.

.LONG TERM...(Thursday night through Wednesday)
Issued at 254 PM CDT Wed Apr 17 2019

The 17.12z GFS/ECMWF/NAM are in decent agreement in digging upper
level trough over the Ohio River Valley Thursday night into
Friday and closes off upper level low over the southeast United
States Friday night into Saturday. The eastern part of the
forecast area remains on the western periphery of the upper level
trough and produces a small chance of rain showers across
southwest/central Wisconsin Thursday night. Then...upper level
ridge builds into the Northern Plains States/Upper Midwest Friday
into Saturday. Subsidence underneath ridge will provide dry
weather across the forecast area. Cooler temperatures filter into
the Upper Midwest briefly behind upper level trough with low
temperatures falling into the 30s Thursday night across the
forecast area. Warmer air advects into the forecast area
Friday/Saturday...with the 17.12z GFS/NAM/ECMWF showing plus 12 to
plus 17 degrees celsius at 925mb by 00z Sunday. High temperatures
should climb into the 60s and possibly into the lower 70s in a
few locations Saturday.

Main forecast concerns Saturday night into Wednesday are
precipitation chances through the period. The 17.12z GFS/ECMWF/GEM
suggest overall pattern becomes west to east zonal flow over the
northern tier United States. The deterministic models are not in
agreement in the strength of each piece of energy embedded in the
west to east zonal flow aloft. This will have impacts on timing
of precipitation chances and how widespread the showers or rain
will be across the area through the period. Temperatures through
the period will be near normal...with highs climbing into the
middle 50s to middle 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 615 PM CDT Wed Apr 17 2019

Cigs: low saturation slated to hold fast across the region through
most of THU with satellite imagery showing expansive cloud shield
through the northern plains. Should see minor improvement in heights
through the TAF period, but probably not VFR until it scatters out -
more likely Thu evening.

WX/vsby: shra/ts likely cleared east of KRST around 00z, lingering
at KLSE til 02-03z. Not anticipating any br/fg post the showers as
winds pick up, sfc Tds start to dry out with cold front pushing east.

Winds: direction will quickly swing northwest/north by 00-02z with
passage of a cold front. Periodic gusts through the period. Should
see some slackening by Thu evening with approach of weak high
pressure.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...Rieck
Hazardous weather outlook, Apr 17, 8:11 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
811 PM CDT Wed Apr 17 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
811 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota, northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flooding will continue along portions of the Mississippi River,
with water levels gradually falling through the weekend.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Apr 17, 4:38 PM CDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
438 PM CDT Wed Apr 17 2019

IAZ008>010-018-019-029-172330-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, and Oelwein
438 PM CDT Wed Apr 17 2019

...Strong Storms Late This Afternoon...

A cluster of thunderstorms will track northeast across the area
through late afternoon hours. The stronger storms will produce
wind gusts of 40 to 50 mph. Small hail is also possible.

Move indoors when storms approach.
Special weather statement, Apr 17, 5:20 PM CDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
520 PM CDT Wed Apr 17 2019

IAZ010-011-029-030-WIZ054-055-061-180000-
Winneshiek-Allamakee-Fayette-Clayton-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Prairie Du Chien, Richland Center, and Platteville
520 PM CDT Wed Apr 17 2019

...Strong Storms Into Early Evening...

A cluster of thunderstorms will track east northeast across the
area through 7 pm. The stronger storms will produce wind gusts of
40 to 50 mph. Small hail is also possible.

Move indoors when storms approach.
Special weather statement, Apr 17, 7:10 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
710 PM CDT Wed Apr 17 2019

WIZ061-180115-
Grant-
Including the city of Platteville
710 PM CDT Wed Apr 17 2019

...Strong Storms Exiting East...

A cluster of thunderstorms will track east northeast across the
area through 8 pm. The stronger storms will produce wind gusts up
to 40 mph. Small hail is also possible.

Move indoors when storms approach.
Local storm report, Apr 17, 7:59 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
759 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             3 NE TENNYSON           42.73N 90.65W
04/17/2019  M1.00 INCH       GRANT              WI   TRAINED SPOTTER

&&

CA
Local storm report, Apr 17, 8:49 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
849 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       1 N KELLOGG             44.32N 92.00W
04/17/2019  M1.52 INCH       WABASHA            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION KELM5 KELLOGG-ZUMBRO
            RIVER.

0700 PM     HEAVY RAIN       3 ESE MAZEPPA           44.26N 92.49W
04/17/2019  M1.62 INCH       WABASHA            MN   MESONET

            MESONET STATION ZPAM5 NORTH FORK ZUMBRO
            RIVER.

0630 PM     HEAVY RAIN       3 ESE MAZEPPA           44.26N 92.49W
04/17/2019  M1.61 INCH       WABASHA            MN   MESONET

            MESONET STATION ZPAM5 NORTH FORK ZUMBRO
            RIVER.

0600 PM     HEAVY RAIN       INDEPENDENCE 3NE        44.39N 91.39W
04/17/2019  M1.50 INCH       TREMPEALEAU        WI   TRAINED SPOTTER

0700 PM     HEAVY RAIN       6 NNW GENOA             44.19N 92.65W
04/17/2019  M1.99 INCH       OLMSTED            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION PNLM5 MIDDLE FORK
            ZUMBRO RIVER.

0600 PM     HEAVY RAIN       6 NNW GENOA             44.19N 92.65W
04/17/2019  M1.96 INCH       OLMSTED            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION PNLM5 MIDDLE FORK
            ZUMBRO RIVER.

0715 PM     HEAVY RAIN       1 SW ORONOCO            44.16N 92.54W
04/17/2019  M1.75 INCH       OLMSTED            MN   MESONET

            MESONET STATION OCOM5 SOUTH BRANCH MIDDLE
            FORK ZUMBRO.

0630 PM     HEAVY RAIN       1 SW ORONOCO            44.16N 92.54W
04/17/2019  M1.73 INCH       OLMSTED            MN   MESONET

            MESONET STATION OCOM5 SOUTH BRANCH MIDDLE
            FORK ZUMBRO.

0809 PM     HEAVY RAIN       LOYAL                   44.74N 90.50W
04/17/2019  M1.57 INCH       CLARK              WI   MESONET

            MESONET STATION LYLLC LOYAL.

0800 PM     HEAVY RAIN       WITHEE                  44.95N 90.60W
04/17/2019  M2.25 INCH       CLARK              WI   PUBLIC

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:36 PM CDTSevere Thunderstorm WarningARXGrant39 min
Apr 17, 9:29 PM CDTRiver Flood WarningARXLa Crosse, Trempealeau5 days
Apr 17, 9:36 PM CDTRiver Flood WarningARXPepin21 days
Apr 17, 11:06 PM CDTAreal Flood WarningARXClark, Jackson24 hr
Apr 18, 12:19 PM CDTRiver Flood WarningARXCrawford, Vernon21 days

Nearby

River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.